Maryland, 2009Flash Flood in Maryland, May 26, 2009
May 26, 2009 · NWS LWX · 1 event in 1 county or zone
A cold front produced scattered showers and thunderstorms, some of which caused heavy rainfall on previously saturated ground over St. Mary's County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front produced scattered showers and thunderstorms, some of which caused heavy rainfall on previously saturated ground over St. Mary's County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 2:31 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, May 26, 2:31 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
331 PM EDT TUE MAY 26 2009
.SYNOPSIS...
A FRONTAL BOUNDARY WILL BE SOUTH OF THE REGION TODAY...BUT WILL
RETREAT NORTH AS A WARM FRONT WEDNESDAY. UNSETTLED CONDITIONS WILL
CONTINUE UNTIL A COLD FRONT PUSHES THROUGH THE AREA ON FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
CDFNT HAS MVD S ACRS CWFA TDA...AND IS LOCATED ACRS SRN FRINGE OF
CWFA ATTM. MID 50S DEWPTS HV DRAINED SWD...INCL DC METRO-NRN SHEN
VLY-PTMC HIGHLANDS /INVOF NAK-IAD-W99/. THAT HAS BROUGHT PWATS WAY
DOWN...REDUCING FLOOD THREAT. HWVR...SOILS ARND DC METRO STILL
SATD...SO IT STILL WONT TAKE MUCH. FOR THAT REASON...AM LEERY IN
DROPPING WATCH IN METRO AREA.
FURTHR S...NMRS SHRA DVLP INVOF CHO...AT CONFLUENCE OF SFC CNVGNC
BNDRY/RICHER MSTR/ELY UPSLP FLOW/FVRBL OVERRUNNING. AS MSTR ADVCTN
CONTS...UPGLIDE WL CONT AS WELL IN SLY H8 FLOW ABV SFC ELY FLOW. FOR
THAT REASON...FLOOD WATCH STILL REASONABLE IN CNTRL VA AS WELL.
WL KEEP SHRA AS PCPN CHARACTER IN FCSTS FOR SIMPLICITY. HWVR...NRN
CWFA IN A MORE STBL AMS...AND RA /OR EVEN DZ/ WUD ALMOST BE A BETTER
DESCRIPTOR IN THE NEAR TERM. HIEST POPS WL BE IN THE MTNS...AS
ACTVTY ORGANIZING IN SWRN VA ATTM RIDES NWD. THAT/S WHERE THE HVIER
QPF WL BE.
IN THIS AMS...MIN-T SHUDNT BE TOO FAR OFF FM DEWPTS...MID 50S-LWR
60S.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
LOW PRESSURE CROSSES FROM NRN IL TO SRN MI TOMORROW. THE COLD FRONT
THAT PUSHED JUST SOUTH OF THE AREA TODAY RETURNS NORTH AS A WARM
FRONT APPENDED TO THE MIDWEST LOW. NORTHWARD FRONTAL MOVEMENT UP THE
MARYLAND PORTION OF THE BAY LOOKS TO BE AROUND MIDDAY. INCLUDED SCHC
OF THUNDER TOMORROW AFTERNOON ACROSS THE AREA /THOUGH TIMING IS
REALLY WITH THE FRONT/. MAX TEMPS TOMORROW TO REACH 80F N-CNTRL VA
PIEDMONT...MU70S DC...M70S BALTIMORE. METRO AREA TEMPS DEPENDING ON
RETURN TO SELY FLOW /WARMER IF EARLIER...COOLER IS LATER/.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
WEDNESDAY NIGHT...WARM SECTOR OF THE LOW PRESSURE SYSTEM THAT
CROSSES SRN MI BY THURSDAY MORNING. MIN TEMPS LM 60S. DEEP MOIST
INFLUX FROM SW LEADS TO DIURNAL ENHANCEMENT OF PRECIP...THUS LATE
WED NIGHT PERHAPS THE LOWEST CHANCE FOR PRECIP BETWEEN WEDNESDAY AND
FRIDAY.
THURSDAY...UNIDIRECTIONAL DEEP/FAIRLY WEAK SW FLOW WITH PWAT VALUES
AROUND 1.8 INCHES AND TEMP/DP AROUND 80/67 INDICATES POTENTIAL FOR
CONVECTIVE STORMS WITH HEAVY RAINFALL FOR THE AFTERNOON AND EVENING.
CD FROPA EARLY FRIDAY AS THE S/W CROSSES SRN ONTARIO. LATEST
GFS/EURO BOTH CLEAR FRONT /AND PRECIP/ TO EAST OF THE BAY LATER FRI.
GFS AND EURO BOTH FOLLOW THE S/W WITH AN UPPER TROF FOR THE
WEEKEND...RECENT GFS SOLNS KEEP THE JET ASSOCIATED WITH THIS FEATURE
ACROSS THE ERN GREAT LAKES /DRY FOR CENTRAL MID ATLANTIC/ WHILE
RECENT EURO AMPLIFY THE TROUGH NEAR THE MASON DIXON LINE FOR
SUNDAY /PRECIP FOR CENTRAL MID ATLANTIC ON SUNDAY/. THIS
DISAGREEMENT BUILDS UNCERTAINTY FOR WEEKEND PRECIP...THUS KEPT OUT
CHC POPS FOR WEEKEND FOR NOW. WILL HAVE TO MONITOR FUTURE PROGS FOR
AMPLIFICATION MAGNITUDE OF WEEKEND TROUGH /ROUGHLY THE MORE
AMPLIFICATION...THE MORE PRECIP/.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
FLGT RESTICTIONS TNGT WL MAINLY BE DUE TO LOW CIGS...AS A MORE STBL
/MARINE/ AMS GLIDES IN ON ELY FLOW. CIGS STRADDLING 1000 FT ATTM...
AND SHUD DROP FURTHER AFDK. XPCT IFR TO LCLLY LIFR. SOME FOG MAY
DVLP TOO...TAKING VSBYS INTO THE MVFR CAT.
FNT WL RETREAT NWD TMRW...WHICH SHUD PERMIT CIGS TO BREAK. IMPVMNT
XPCTD THRUT DAY...BUT SCT SHRA WL BECOME MORE NMRS AGN...MAKING LCL
FLGT RESTRICTIONS QUITE PSBL.
PERIODIC SUBVFR CONDS WEDNESDAY INTO FRIDAY ASSOCIATED WITH A FROPA
ON FRIDAY. CONVECTIVE STORMS ON THURSDAY...PARTICULARLY AFTERNOON
AND EVENING HOUR TIME FRAME DURING PEAK HEATING AS THE FRONT
APPROACHES THE MID ATLANTIC.
&&
.MARINE...
GOOD SCA ONGOING. MESO MDLS SUGGEST THAT WNDS WL BE DECR
TNGT...WHICH IS A CARRY OVER FM PRVS FCST. HV MADE MINOR
MODIFICATIONS TO WND FCST...BUT NO CHGS TO SCA HEADLINES.
LATEST GUIDANCE DOWNPLAYS CHANCE FOR SMALL CRAFT WINDS TOMORROW. AS
FRONT RETURNS NORTH COULD SEE SE GUSTS IN THE 18 TO 20 KT RANGE
TOMORROW AFTERNOON. SCA DELAYED TO 4PM AND EXTENDED UNTIL 2AM
THURSDAY TO ACCOUNT FOR NORMAL SLY CHANNELING TIMES /REMOVED UPPER
TIDAL POTOMAC AND NORTH OF POOLES ISLAND ON THE BAY. WITH SE
FLOW...EXPECT ABOVE NORMAL TIDE LEVELS...ALL INDICATIONS ATTM
SUGGEST LESS THAN 1 FT DEPARTURES.
ACTIVE PATTERN CONTINUES INTO FRIDAY IN ADVANCE OF A COLD FRONT FROM
THE WEST.
&&
.HYDROLOGY...
ALL FLW HV BEEN CANX. WL CONT WATCH DC METRO/ERN SPINE OF BLURDG.
MOST OF THE HVY RAFL FELL E OF THE BASINS...PRECLUDING RIVER FLOOD
ISSUES. ITS THE SMALLER FCST PTS SUCH AS DAWM2 WHERE THE THREAT
HIER. BUT...IT/LL DEPEND ON WHERE SHRA DVLP...AND HOW LONG THEY
PERSIST. LCLZD CNTY BASED FLOODING THE MORE LKLY SCENARIO. FFG 6 HR
VALUES IN DC METRO ARND AN INCH...AND BTWN 2-3 IN IN THE VA
FOOTHILLS.
&&
.TIDES/COASTAL FLOODING...
ELY WNDS WL RSLT IN POS TIDAL DEPARTURES. SO FAR...SLIM2/LWTV2 THE
ONLY SITES W/ A MEASURABLE DEPARTURE /HALF FT/...AND DONT FORSEE
LVLS ABV AN ACTION THRESHOLD ANYWHERE. FOR THE UPR PTMC...FRESHWATER
COMPONENT WL BE MINIMAL...MEANING HIGH TIDES AT GTND2 WL BE
HIGH...BUT BLO ACTION STAGE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR DCZ001.
MD...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MDZ009-010-013-014.
VA...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR VAZ036>042-050>054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ530>534-
537.
SMALL CRAFT ADVISORY FROM NOON TO 8 PM EDT WEDNESDAY FOR
ANZ530>537.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ535-
536.
&&
SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...BAJ
LONG TERM...BAJ
AVIATION...HTS/BAJ
MARINE...HTS/BAJ
HYDROLOGY...HTS
TIDES/COASTAL FLOODING...HTSHazardous weather outlook, May 26, 2:53 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
353 PM EDT TUE MAY 26 2009
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
353 PM EDT TUE MAY 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLOOD WATCH IS IN EFFECT ACROSS WASHINGTON DC AND ANNAPOLIS.
SHOWERS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL TODAY AND
TONIGHT. LOCALIZED FLOODING MAY RESULT.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR EASTERLY WINDS ON THE
TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY UNTIL MIDNIGHT
TONIGHT...UNTIL 8 PM EDT FOR THE TIDAL POTOMAC ABOVE COBB ISLAND.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SMALL CRAFT ADVISORY IS IN EFFECT FOR SOUTHEASTERLY WINDS ON THE
MARYLAND PORTION OF THE CHESAPEAKE BAY AND THE TIDAL POTOMAC BELOW
COBB ISLAND LATE WEDNESDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF HEAVY RAINFALL AND ANY OBSERVED FLOODING WOULD BE
APPRECIATED.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-271000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
353 PM EDT TUE MAY 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLOOD WATCH IS IN EFFECT ACROSS THE WASHINGTON DC METRO AREA...
AND DOWN THE EASTERN SLOPES OF THE BLUE RIDGE. SHOWERS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL TODAY AND TONIGHT. LOCALIZED
FLOODING MAY RESULT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF HEAVY RAINFALL AND ANY OBSERVED FLOODING WOULD BE
APPRECIATED.
BAJ
Flash Flood, St. Mary'S
- When
- May 26, 4:23 PM EST to 6:00 PM EST
- Where
- St. Mary'S County, 0.22 mi SW of Chaptico to 0.17 mi SW of Chaptico
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.368, -76.783
Route 238 closed near Route 234 due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, May 26, 2009$2.6 million · 5 events
- Hail and Damaging Winds in Texas, May 26 to 27, 2009$133,000 · 2 in hail · 55 events
- Flash Flood and Hail in Ohio, May 26, 2009$438,000 · 1 in hail · 4 events
- Flash Flood and Damaging Winds in Arkansas, May 26, 2009$30,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, May 26, 2009$20,000 · 53 kt wind · 5 events
- Lightning Strike in Alaska, May 26, 20092 injured · 1 event
- Damaging Winds in Louisiana, May 26, 2009$13,000 · 52 kt wind · 5 events
- Hail in Texas, May 26, 20091.25 in hail · 9 events
- Drought in Texas, May 26 to 31, 20098 events
- Hail and Damaging Winds in Florida, May 26, 2009$2,000 · 1 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 26, 200952 kt wind · 6 events
- Flash Flooding and Flood in North Carolina, May 26, 2009$10,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171365.